Alert archive / Montana / Snow Squall Warnings in 2026

Snow Squall Warning 2, NWS Great Falls, MT

February 17, 2026Beaverhead County, Jefferson County, Madison County, Montana

NWS Great Falls, MT issued this snow squall warning at Feb 17, 2026, 6:40 AM MST for Beaverhead County, Jefferson County, Madison County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2026, 6:40 AM MST (13:40 UTC)
Expired
Feb 17, 2026, 7:30 AM MST
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 212 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 17, 4:57 AM MST, 1 hour 43 minutes earlier. Its key messages:

  • A period of snow with embedded locally intense snow showers will move through the area Tuesday, bringing a return to winter driving conditions.
  • Gusty north to northwest winds with create areas of blowing and drifting snow primarily across portions of north-central Montana Tuesday afternoon and evening.
  • A much colder airmass sliding south from Canada will bring temperatures as low as the single digits above and below zero to portions of north-central Montana Tuesday night through Wednesday night.
Area forecast discussion, Feb 17, 4:57 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
457 AM MST Tue Feb 17 2026

.KEY MESSAGES...

 - A period of snow with embedded locally intense snow showers
   will move through the area Tuesday, bringing a return to winter
   driving conditions.

 - Gusty north to northwest winds with create areas of blowing and
   drifting snow primarily across portions of north-central
   Montana Tuesday afternoon and evening.

 - A much colder airmass sliding south from Canada will bring
   temperatures as low as the single digits above and below zero
   to portions of north-central Montana Tuesday night through
   Wednesday night.

&&

.UPDATE...

Things appear to still be on track from last night's forecast
package. As this system pushes into the area, we continue to be
concerned about snow squalls, as strong dynamics with the arrival
of the system are likely to result in a rapid onset of moderate to
heavy snow, along with some gusty winds. Roads may quickly become
snow covered and slick, even though road surfaces are still
relatively warm. If anything, this could make the situation worse,
as snow rapidly melts and then may refreeze as the snow continues
to fall. Ludwig

&&

.DISCUSSION...
/Issued 442 AM MST Tue Feb 17 2026/

 - Meteorological Overview:

A major weather pattern change remains on track for today as a
deepening upper level trough along the west coast shifts inland
with an embedded wave, currently moving into CA, lifting out
across the Northern Rockies and MT on Tuesday. Deepening surface
low pressure tracks across SW MT Tuesday morning beneath the
negatively tilted wave, while Pacific moisture is focused along an
eastward moving cold font associated with the leading edge of
strong cooling aloft immediately behind the surface low. Snow
begins late tonight near the ID/WY border as Pacific moisture
begins to stream into the region with an area of more widespread
precipitation developing further west along the continental divide
by Tuesday morning, which then lifts across central/north-central
late Tuesday morning through the afternoon with the passage of
the surface low and upper level wave. Gusty south winds across
southwest MT will intensify tonight with most of the area seeing a
shift to gusty west winds as the frontal system and surface low
move east across the area Tuesday afternoon.

A much colder airmass spreads south across the area Tuesday night
through Wednesday, cooling temperatures to well below seasonal
averages with the most drastic cooling occurring across north-central
MT. A weaker wave of Pacific moisture moves north into the area
Wednesday through Wednesday night, spreading mainly light snow
with minor accumulation as far north as central MT with up to a
few inches of snow accumulation possible through that period
across the southwest MT mountains. Upper level troughing remains
in place through Friday though gradually weakens, maintaining
cooler than average temperatures with some moderation. Upper level
ridging looks to redevelop across the interior western US this
weekend with temperatures continuing to moderate, but some
uncertainty in how much moderation occurs across north-central MT
with surface high pressure still centered north of the area and no
indication of lee-side surface trough development. Hoenisch

 - Forecast Confidence & Scenarios:

Snowband and Snow Squall Potential Today:

There is very high confidence in the models that a snow band will
set up along the Continental Divide early Tuesday morning and
propagate towards the east through the afternoon hours. Right now,
the best approximate timing for this snowband arriving is as
follows:

 - Cut Bank and Great Falls: 6-9AM
 - Inverness to Fort Benton: 9AM-12PM
 - Havre to Hays: 12-3PM

One wild card is how fast the snowband will move across north-
central Montana. Most of the models are pretty good at moving it
through quickly which will reduce overall impacts and snowfall
amounts. The concern is that if this snowband propagates slower than
currently expected, the level of impacts may start to increase
fairly quickly.

Based on the current model guidance and the dynamics of how this
system is expected to move through, the current Winter Weather
Advisory remains sufficient. Some lower elevation locations of
central and north-central Montana have been left out of a Winter
Weather Advisory for now because the majority of the snowfall is
expected to occur within the snowband and thus the timing is too
short for an advisory and better messaging will be provided by
short fused products as the event unfolds. But this will be
monitored very closely as deviations in the track and timing of
the snowband could potentially have significant impacts.

Additionally there is a chance for snow squalls across southwest
Montana this morning, primarily before noon as the front moves
through. The main impact would be to the Tuesday morning commute
along I-90. But because there is more uncertainty in how the snow
squall potential will pan out in southwest Montana as opposed to
north-central Montana, no additional Winter Weather Advisories.
Similar to the unwarned counties in north-central Montana, any
snow squall or snowband that develops will be handled accordingly
with short-fused products.

Blizzard Conditions Along the Hi-Line:

The first wave of snow and reduction in visibility arrives with the
snowband which is currently expected to happen in the early to mid
afternoon. The second wave of snow and visibility reduction comes a
little later in the afternoon as the wave moves further east and
wrap around moisture starts to funnel in across the Hi-Line into
northeastern Montana. While the snowband is expected to be
relatively short-lived, the wrap around moisture could prove more of
an issue for longer duration visibility reductions.

The main limiting factor is the snow amounts. Right now there is
only marginal confidence in at least 2 inches of snow falling across
the Hi-Line east of Havre to the Phillips county border. With winds
potentially gusting up to 60 mph, even an inch of falling snow can
cause temporary reductions in visibility. But the question becomes
will the visibility be reduced down to a quarter of a mile for at
least three hours to sustain full blizzard conditions. That is
where confidence drops off significantly. Periods of blizzard
conditions are very likely. Sustained blizzard conditions are a
lot less likely in our portion of the Hi-Line.

All that being said, visibilities less than one mile are still
expected to last anywhere from 3 to 5 hours, which combined with
icy conditions due to the sudden drop in temperature as the cold
front moves through and changes the rain over to snow, will likely
cause sustained severe driving conditions. So to account for that
threat, the advisory was upgrade to a Winter Storm Warning for
northern Blaine county. The probabilities drop off enough by Havre
that the decision was, for now, to leave them out of the upgrade.
But hazardous driving conditions are still possible across most of
US-2 through tonight.  -thor

&&

.AVIATION...
17/12Z TAF Period

Expect a mess of VFR to IFR or LIFR conditions over the next 24
hours as a dynamic weather system brings snow (and a potential
snow squall) and blowing snow to North Central and Southwestern
Montana. Watch for quick transitions from VFR to IFR conditions
as cigs and vis crash as the system arrives from the Southwest
with timing laid out in the TAFs. Conditions will improve across
SW MT by late this morning or early afternoon, but conditions
across the plains, particularly KCTB and KHVR will remain hampered
by falling and blowing snow through this evening. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40   2   8  -3 /  90   0  60  50
CTB  31  -8   2 -14 / 100   0  30  10
HLN  40   5  14  -1 /  90  20  70  60
BZN  43  14  25   4 /  80  20  70  70
WYS  34  10  29   5 / 100  50  90  90
DLN  40  18  32  10 /  70  10  60  50
HVR  40  -4   8  -8 /  90  30  10  40
LWT  44   0  11  -4 /  60   0  40  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM MST this evening for Eastern
Glacier, Western Toole, and Central Pondera-Eastern Toole and
Liberty-Gates of the Mountains-Northern High Plains-Southern
High Plains.

High Wind Warning from 9 AM this morning to 8 PM MST this
evening for Bears Paw Mountains and Southern Blaine-Fergus
County below 4500ft-Judith Basin County and Judith Gap-Little
Belt and Highwood Mountains-Snowy and Judith Mountains.

Winter Storm Warning from 11 AM this morning to 11 PM MST this
evening for Northern Blaine County.

Winter Weather Advisory from 11 AM this morning to 11 PM MST
this evening for Hill County.

Winter Weather Advisory until 5 PM MST this afternoon for East
Glacier Park Region-Elkhorn and Boulder Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-Northwest
Beaverhead County-Ruby Mountains and Southern Beaverhead
Mountains-Southern Rocky Mountain Front-Upper Blackfoot and
MacDonald Pass.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Feb 17, 5:58 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
558 AM MST Tue Feb 17 2026

MTZ322-324-325-327>330-171430-
Madison River Valley MT-Elkhorn and Boulder Mountains MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Missouri Headwaters MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
558 AM MST Tue Feb 17 2026

...A LINE OF INTENSE SNOW SHOWERS WILL IMPACT MADISON...CENTRAL
BEAVERHEAD... SOUTHERN JEFFERSON AND SOUTHWESTERN GALLATIN COUNTIES
THROUGH 730 AM MST...

At 555 AM MST, Doppler radar was tracking strong snow showers
producing localized visibility of less than 1/4 mile to whiteout
conditions along a line extending from 20 miles northeast of Wisdom
to 12 miles south of Lima. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph, very poor visibility, and rapid
         changes in road conditions.

SOURCE...Radar and webcam indicated.

IMPACT...Sudden reductions in visibility will create dangerous
         driving conditions and rapid snow accumulations will make
         roads slippery. Gusty winds could blow around unsecured
         objects.

Locations impacted include...
Dillon, Sheridan, Virginia City, Whitehall, Ennis, Twin Bridges,
Lima, Pony, Monida, Alder, Silver Star, Harrison, Dell, Melrose, Wise
River, Dewey, Cameron, Waterloo, Snowline, and Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, be prepared for sudden changes in road conditions and
visibility.

&&

LAT...LON 4450 11274 4587 11324 4588 11310 4576 11277
      4563 11267 4576 11250 4575 11219 4585 11243
      4600 11244 4608 11182 4473 11134 4475 11138
      4470 11149 4454 11148 4456 11171 4451 11182
      4456 11187 4452 11211 4457 11229 4445 11239
TIME...MOT...LOC 1255Z 268DEG 34KT 4582 11315 4446 11266

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ludwig

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 11:54 PM MSTWinter Storm WarningTFXBlaine19 hr
Feb 17, 5:58 AM MSTSpecial Weather StatementTFXBeaverhead, Madison92 min
Feb 17, 7:27 AM MSTSnow Squall WarningTFXBroadwater, Gallatin, Jefferson, Madison48 min
Feb 17, 8:08 AM MSTSpecial Weather StatementTFXBroadwater, Gallatin37 min
Feb 17, 9:50 AM MSTSpecial Weather StatementTFXCascade, Pondera, Teton55 min
Feb 17, 11:26 AM MSTCold Weather AdvisoryTFXBlaine, Cascade, Chouteau, Fergus, Glacier, Hill and 6 more48 hr
Feb 17, 11:26 AM MSTExtreme Cold WarningTFXGlacier, Liberty, Pondera, Toole25 hr

Nearby

Snow Squall Warnings in Montana, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.